Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 142, NWS Tucson, AZ

September 10, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 10, 2011, 5:22 PM MST for Pima County, Arizona. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2011, 5:22 PM MST (00:22 UTC)
Expired
Sep 10, 2011, 5:46 PM MST
In force
24 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 5:32 PM MSTTSTM WND GST 662 Sse Tucson, AZTUCSON INTERNATIONAL AIRPORT RECORDED A WIND GUST TO 66 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
2106 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

407 
WUUS55 KTWC 110022
SVRTWC
AZC019-110100-
/O.NEW.KTWC.SV.W.0142.110911T0022Z-110911T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
522 PM MST SAT SEP 10 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...

* UNTIL 600 PM MST

* AT 518 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
  MILES SOUTH OF TUCSON...AND MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TUCSON INTERNATIONAL AIRPORT...SAGUARO NATIONAL PARK EAST...       
  DAVIS-MONTHAN AIR FORCE BASE...SOUTH TUCSON...SABINO CANYON...     
  CATALINA STATE PARK AND CATALINA FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3246 11096 3236 11061 3200 11083 3208 11101
TIME...MOT...LOC 0022Z 172DEG 10KT 3212 11092

$$
2 follow-up statements
646 
WWUS55 KTWC 110034
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
534 PM MST SAT SEP 10 2011

AZC019-110100-
/O.CON.KTWC.SV.W.0142.000000T0000Z-110911T0100Z/
PIMA AZ-
534 PM MST SAT SEP 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR TUCSON INTERNATIONAL AIRPORT...OR 7 MILES SOUTH OF 
TUCSON...MOVING NORTH AT 10 MPH. THE WIND INSTRUMENTS AT THE TUCSON 
INTERNATIONAL AIRPORT RECORDED A WIND GUST TO 66 MPH. 

LAT...LON 3246 11096 3236 11061 3200 11083 3208 11101
TIME...MOT...LOC 0034Z 172DEG 10KT 3215 11093

$$
232 
WWUS55 KTWC 110046
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
546 PM MST SAT SEP 10 2011

AZC019-110056-
/O.CAN.KTWC.SV.W.0142.000000T0000Z-110911T0100Z/
PIMA AZ-
546 PM MST SAT SEP 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS
CANCELLED...

A NEWER SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED AND IS IN EFFECT 
UNTIL 645 PM MST. 

LAT...LON 3246 11096 3236 11061 3200 11083 3208 11101
TIME...MOT...LOC 0046Z 172DEG 10KT 3218 11094

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:15 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 10, 2:15 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST SAT SEP 10 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL
CONTINUE TO HELP CREATE VERY FAVORABLE CONDITIONS FOR THUNDERSTORMS
THIS WEEKEND AND EARLY IN THE NEW WEEK. SOME STORMS WILL BE QUITE
STRONG AND GENERATE HEAVY RAINFALL. A GRADUAL DRYING TREND WITH
DECREASING CHANCES OF SHOWERS AND THUNDERSTORMS WILL THEN OCCUR BY
THE END OF THE UPCOMING WEEK.

&&

.DISCUSSION...12Z KTWC SOUNDING HAD SOME CONVECTIVE INHIBITION BUILT
IN AND AS EXPECTED THERE WAS SLOWER DEVELOPMENT THAN YESTERDAY...BUT
STRONG STORMS ARE HAVING NO TROUBLE PUSHING INTO AND EVEN FORMING IN
VALLEY LOCATIONS. SHEAR...MOISTURE AND FLOW WAS INDEED QUITE
FAVORABLE FOR STRONG REDEVELOPMENT OF WIDESPREAD STORMS BY MID
AFTERNOON. SOUTHEAST ARIZONA WILL ONCE AGAIN SEE A VERY FAVORABLE
UPPER LEVEL DIFFLUENT REGIME. WESTERLY FLOW WOULD NORMALLY BE
DRYING...BUT THERE IS MOISTURE UPSTREAM FOR THE NEXT 12 TO 18 HOURS
WITH THIS FLOW. AT ANY RATE...LOW LEVEL FLOW IS SOUTHERLY SO OUR
MOISTURE SUPPLY IS GOOD. AN EARLY LOOK AT THE 12Z RUC WRF FROM THE
UOFA SHOWS A TENDENCY FOR CLOUD STREETS...TRAINING AND BACKBUILDING
STORMS AS WELL AS POTENTIAL HORIZONTAL ROLL VORTICES...WHICH WHEN
COMBINED WITH INTERSECTING OUTFLOWS FROM COLLAPSING STORMS CAN CAUSE
SEVERE CONCERNS. ANOTHER DAY WITH LARGE HAIL...HEAVY AND POSSIBLY
FLOODING RAIN...AND DAMAGING WINDS ALL CONCERNS.

SUNDAY MAJOR FEATURES SHARPEN AND OUR WESTERLY TO SOUTHWESTERLY FLOW
BECOMES SOUTHERLY JUST AS THE MOISTURE OUT WEST DIMINISHES. WITH
DEEPER MOISTURE PUSHING IN HEAVY RAIN AND WET MICROBURSTS A
CONCERN...BUT PERHAPS OVERALL LESS SHEAR AND LESS OF A TENDENCY FOR
LARGE SCALE ORGANIZATION. A BUSY DAY NONE THE LESS.

AS THE LOW LIFTS AND SHEARS THROUGH NORTHERN ARIZONA THE FIRST HALF
OF THE WEEK...EXPECT THE RESULTING SOUTHWESTERLY FLOW UNDER THIS
FEATURE TO BEGIN TO DRY THINGS OUT. BY THE END OF NEXT WEEK THE
RIDGE IS ORIENTED INTO A BLOCKING POSITION THROUGH SOUTHERN TEXAS
AND NORTHERN MEXICO...EFFECTIVELY SHUTTING OFF ANY ADDITIONAL NEW
MOISTURE AND DRYING IN DRIER AIR FROM THE WEST.

&&

.AVIATION...SCT TSRA/SHRA INCREASING INTO THIS EVENING.
TSRA/SHRA TO DECREASE IN COVERAGE 08Z-12Z SUNDAY BUT SOME ACTIVITY
WILL REMAIN INTO THE MORNING HOURS. MVFR CIGS/VSBYS AND WIND GUSTS
TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS AT
8K-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 12Z
SUNDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TODAY AND DURING THE UPCOMING WEEK. STRONG... ERRATIC
AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH
LOCALIZED HEAVY RAIN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 10, 9:50 AM MST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST SAT SEP 10 2011

AZZ503-504-506>509-511>514-110700-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
950 AM MST SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF A VERY MOIST AIRMASS TRACKING FROM NORTHERN MEXICO
INTO SOUTHERN ARIZONA...AND THE INFLUENCE OF A LOW PRESSURE SYSTEM
DEVELOPING OVER SOUTHERN CALIFORNIA WILL RESULT IN SIGNIFICANT
RAINFALL ACROSS THE SOUTHEAST CORNER OF ARIZONA THIS AFTERNOON
INTO TONIGHT.

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND PERSIST
INTO THE LATE EVENING HOURS. THE MAJORITY OF THE RAINFALL WILL BE
EAST OF A NOGALES TO PICACHO LINE...WITH WIDESPREAD RAINFALL AMOUNTS
OF 0.50 TO 1.00 INCHES...WITH ISOLATED LOCATIONS POSSIBLY RECEIVING
AS MUCH AS 2.00 INCHES.

PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE LIKELY AGAIN SUNDAY. THE MAIN THREATS WILL
BE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. THEREAFTER...EXPECT A
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. PLEASE NOTE
THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT
IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 10, 1:44 PM MST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
144 PM MST SAT SEP 10 2011

AZZ504>506-102130-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK
AZ-SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-TUCSON
METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
144 PM MST SAT SEP 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINAL AND NORTHERN PIMA
COUNTIES UNTIL 230 PM MST...

AT 140 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AVRA VALLEY...OR 9 MILES NORTHWEST OF
MARANA...MOVING NORTHEAST AT 10 MPH AND ABOUT TO CROSS INTERSTATE 10.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...RED ROCK.

LAT...LON 3272 11128 3251 11106 3238 11127 3249 11144
TIME...MOT...LOC 2044Z 220DEG 9KT 3251 11128

MEYER
Special weather statement, Sep 10, 2:49 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST SAT SEP 10 2011

AZZ507-508-513-102230-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
249 PM MST SAT SEP 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 330
PM MST...

AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BENSON...OR 28 MILES NORTH OF SIERRA
VISTA...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...I-10 AND TEXAS CANYON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3228 11022 3214 10998 3186 11026 3196 11043
TIME...MOT...LOC 2149Z 215DEG 12KT 3198 11029

MEYER
Special weather statement, Sep 10, 4:18 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST SAT SEP 10 2011

AZZ502-504-110000-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
418 PM MST SAT SEP 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 500 PM
MST...

AT 412 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SANTA ROSA RANCH...OR 15 MILES
NORTHEAST OF SELLS...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA RANCH...SAN PEDRO
AND QUEENS WELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3232 11168 3212 11142 3193 11174 3204 11187
TIME...MOT...LOC 2318Z 222DEG 13KT 3210 11168

MEYER
Special weather statement, Sep 10, 4:48 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST SAT SEP 10 2011

AZZ504-514-110030-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
448 PM MST SAT SEP 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
530 PM MST...

AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST AND NORTHWEST TUCSON...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND SMALL HAIL.

AREAS AFFECTED BY THIS STORM INCLUDE...NORTHWEST TUCSON...ORO
VALLEY...AND CATALINA FOOTHILLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3244 11114 3238 11075 3219 11101 3228 11120
TIME...MOT...LOC 2347Z 212DEG 14KT 3231 11105

MEYER
Local storm report, Sep 10, 4:58 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
458 PM MST SAT SEP 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 SSW ORACLE            32.61N 110.79W
09/10/2011  E0.88 INCH       PINAL              AZ   TRAINED SPOTTER

&&

EVENT NUMBER TWC1100110

ZELL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 5:09 PM MSTAreal Flood AdvisoryTWCPima47 min
Sep 10, 5:17 PM MSTAreal Flood AdvisoryTWCCochise88 min
Sep 10, 5:24 PM MSTAreal Flood AdvisoryTWCPima111 min
Sep 10, 5:39 PM MSTFlash Flood WarningTWCPima81 min
Sep 10, 5:43 PM MSTSevere Thunderstorm WarningTWCPima62 min
Sep 10, 5:43 PM MSTSevere Thunderstorm WarningTWCPima47 min
Sep 10, 6:08 PM MSTFlash Flood WarningTWCPima112 min
Sep 10, 6:08 PM MSTFlash Flood WarningTWCCochise82 min
Sep 10, 6:59 PM MSTFlash Flood WarningTWCPima91 min
Sep 10, 7:20 PM MSTAreal Flood AdvisoryTWCCochise85 min
Sep 10, 8:29 PM MSTFlash Flood WarningTWCPima61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.